Rip Current, Orange
- When
- July 21, 7:10 PM PST
- Where
- Orange County, Huntington Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
A young man waded into the surf towards dusk when the beach was unmanned by lifeguards. He was not a strong swimmer and got caught in a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A young man waded into the surf towards dusk when the beach was unmanned by lifeguards. He was not a strong swimmer and got caught in a rip current. His body was found 5 days later, 600 yards offshore and 2.75 miles northwest of where he was last seen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM PST, 5 hours 40 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT MON JUL 21 2003 .SYNOPSIS...A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING MORE CLOUDS AND A FEW SPRINKLES TONIGHT INTO WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH DAY THIS WEEK. OTHERWISE...HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR WITH HOT DAYS INLAND. .DISCUSSION...THERE WERE AREAS OF COASTAL LOW CLOUDS AND FOG THIS AM WITH STRATUS FAIRLY EXTENSIVE OFFSHORE. SE FLOW ALOFT BROUGHT MID AND HI LEVEL MOISTURE FOR NOCTURNAL AZ/SONORA THUNDERSTORMS. THE 12Z NKX SOUNDING HAD A SURFACE BASED INVERSION AND SHOWED WARMING THROUGH THE MID AND LOW LEVELS. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL. STRONG UPPER HI TO CONTINUE OVER THE SW THROUGH THE SHORT TERM... WEAKENING A LITTLE THU. LOTS OF MID AND HI LEVEL MOISTURE PROGED TO FLOW OVER THE AREA IN ELY FLOW TONIGHT THROUGH EARLY WED. THIS WILL BRING A THREAT OF THUNDERSTORMS OVER AND NEAR THE MOUNTAINS...MAINLY IN THE AFTERNOONS. HOWEVER...THERE COULD BE TOO MUCH CLOUD COVER FOR ORGANIZED CONVECTION WITH JUST SCATTERED SPRINKLES POSSIBLE IN ALL AREAS INTO WED AM. THE MARINE LAYER WILL REMAIN FAIRLY SHALLOW AND WILL PROBABLY BE DISRUPTED BY THE MID AND HI CLOUDS. THE DEEP MOISTURE GENERALLY DECREASES WEDNESDAY INTO THU. MAX TEMPS WILL DEPEND ON THE EXACT AMOUNT OF CLOUD COVER. SHOULD BE A LITTLE COOLER IN MOST AREAS TUE AND WED AND THEN WARMING A LITTLE THU. FIRE WEATHER WATCH FOR DRY LIGHTNING TUE. LONGER RANGE PROGS INDICATE THE UPPER HI WILL WEAKEN WITH LESS MONSOONAL MOISTURE LATE THIS WEEK THEN STRENGTHENS WITH MORE MOISTURE EARLY NEXT WEEK. WILL CONTINUE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE AFTERNOONS AND EVENINGS. ANY WARMING FROM THE BUILDING HI NEXT WEEK WILL PROBABLY BE COUNTERACTED BY MORE CLOUDINESS. .SAN...FIRE WEATHER WATCH...SEE LAXRFWSGX.
CAZ042-043-048-050-055>058-060>062-221300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY POSSIBLE SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING... FOR SAN BERNARDINO COUNTY MOUNTAINS... RIVERSIDE COUNTY MOUNTAINS... SAN DIEGO COUNTY MOUNTAINS... APPLE AND YUCCA VALLEYS... COACHELLA VALLEY... SAN DIEGO COUNTY DESERTS... TUESDAY THROUGH SUNDAY. MACKECHNIE
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Orange | 2003-07-21 | 18 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365829.